It is claimed that chronic alcoholics are at increased risk of paracetamol (acetaminophen) hepatotoxicity not only following overdosage but also with its therapeutic use. Increased susceptibility is supposed to be due to induction of liver microsomal enzymes by ethanol with increased formation of the toxic metabolite of paracetamol. However, the clinical evidence in support of these claims is anecdotal and the same liver damage after overdosage occurs in patients who are not chronic alcoholics. Many alcoholic patients reported to have liver damage after taking paracetamol with 'therapeutic intent' had clearly taken substantial overdoses. No proper clinical studies have been carried out to investigate the alleged paracetamol-alcohol interaction and acute liver damage has never been produced by therapeutic doses of paracetamol given as a challenge to a chronic alcoholic. The paracetamol-alcohol interaction is complex; acute and chronic ethanol have opposite effects. In animals, chronic ethanol causes induction of hepatic microsomal enzymes and increases paracetamol hepatotoxicity as expected (ethanol primarily induces CYP2E1 and this isoform is important in the oxidative metabolism of paracetamol). However, in man, chronic alcohol ingestion causes only modest (about twofold) and short-lived induction of CYP2E1, and there is no corresponding increase (as claimed) in the toxic metabolic activation of paracetamol. The paracetamol-ethanol interaction is not specific for any one isoform of cytochrome P450, and it seems that isoenzymes other than CYP2E1 are primarily responsible for the oxidative metabolism of paracetamol in man. Acute ethanol inhibits the microsomal oxidation of paracetamol both in animals and man. This protects against liver damage in animals and there is evidence that it also does so in man. The protective effect disappears when ethanol is eliminated and the relative timing of ethanol and paracetamol intake is critical. In many of the reports where it is alleged that paracetamol hepatotoxicity was enhanced in chronic alcoholics, the reverse should have been the case because alcohol was actually taken at the same time as the paracetamol. Chronic alcoholics are likely to be most vulnerable to the toxic effects of paracetamol during the first few days of withdrawal but maximum therapeutic doses given at this time have no adverse effect on liver function tests. Although the possibility remains that chronic consumption of alcohol does increase the risk of paracetamol hepatotoxicity in man (perhaps by impairing glutathione synthesis), there is insufficient evidence to support the alleged major toxic interaction. It is astonishing that clinicians and others have unquestion-ingly accepted this supposed interaction in man for so long with such scant regard for scientific objectivity.